Format

Send to

Choose Destination
See comment in PubMed Commons below
Hum Exp Toxicol. 1997 Jan;16(1):14-7.

Serotonin syndrome due to venlafaxine and maintenance tranylcypromine therapy.

Author information

  • 1Department of Emergency Medicine, St Joseph Hospital, Bangor, Maine, USA.

Abstract

A number of novel serotonergic antidepressants have been introduced to clinical practice over the last decade. These medications are felt to be safe alternatives to the traditional tricyclic antidepressants and monoamine oxidase inhibitors, particularly in the overdose setting. Serious adverse reactions and drug interactions have been appreciated and fatalities have been reported. We describe the development of the serotonin syndrome in a 60 year old female on chronic tranylcypromine treatment following the inadvertent ingestion of a single dose of venlafaxine. Manifestations included and altered mental status that progressed to hyperthermia and coma. She recovered quickly and without complications. Health care providers and poison specialists need to be aware that this potentially serious syndrome can be precipitated by a single dose of a serotonin reuptake inhibitor in patients being treated with a monoamine oxidase inhibitor.

PMID:
9023570
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk